Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO

May 30, 2007Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2007, 2:30 PM MDT for Weld County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2007, 2:30 PM MDT (20:30 UTC)
Expired
May 30, 2007, 3:03 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 302031
SVRBOU
COC123-302115-
/O.NEW.KBOU.SV.W.0062.070530T2030Z-070530T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES WEST OF SEVERANCE...OR ABOUT 8 MILES WEST
  OF GREELEY...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
  SEVERANCE...LUCERNE...LA SALLE...KERSEY...GILL...GALETON...EVANS...
  EATON...BARNESVILLE AND GREELEY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4063 10494 4040 10495 4015 10445 4050 10445

$$
2 follow-up statements
000 
WWUS55 KBOU 302044
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT WED MAY 30 2007

COC123-302115-
/O.CON.KBOU.SV.W.0062.000000T0000Z-070530T2115Z/
WELD CO-
243 PM MDT WED MAY 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL WELD COUNTY...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES NORTHWEST OF GREELEY...MOVING 
SOUTHEAST AT 15 MPH.  THIS STORM WILL PRODUCE HAIL UP TO A PENNY IN
DIAMETER IN THE CITY OF GREELEY BETWEEN 245 PM AND 3 PM.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR...SEVERANCE...LUCERNE...LA SALLE...KERSEY...GILL...GALETON...
EVANS...EATON...BARNESVILLE AND GREELEY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4063 10494 4040 10495 4015 10445 4050 10445

$$
000 
WWUS55 KBOU 302103
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT WED MAY 30 2007

COC123-302112-
/O.CAN.KBOU.SV.W.0062.000000T0000Z-070530T2115Z/
WELD CO-
302 PM MDT WED MAY 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4063 10494 4040 10495 4015 10445 4050 10445

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:10 AM MDT, 11 hours 20 minutes earlier.

Area forecast discussion, May 30, 3:10 AM MDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT WED MAY 30 2007

.SHORT TERM...LARGE UPPER LEVEL TROF ENCOMPASSES MUCH OF THE ROCKY
MTN REGION ATTM WITH ONE IMPULSE NOW ROTATING AROUND SRN PTN OF THE
TROF ACROSS NW CO. REGIONAL RADARS ARE SHOWING SOME ECHOES WITH THIS
WAVE ACROSS NW CO AND SOUTH CENTRAL WY AND LIGHTNING AS WELL. THIS
ENERGY WILL TRANSLATE ACROSS CWA THIS AM. NAM PICKS UP ON THIS AND
SHOWS SOME QPF ACROSS THE AREA. WILL NEED TO ADD SOME LOW POPS OVER
THE PLAINS FOR THIS MORNING. AHEAD OF THIS WAVE...SKIES HAVE
MOMENTARLY CLEARED OUT NICELY ACROSS MUCH OF THE EASTERN PLAINS
EXCEPT FOR THE FAR ERN EXTREMITIES. THIS HAS ALLOWED SOME PATCHY FOG
TO DEVELOP WITH LOW T/TD SPREADS. DONT EXPECT FOG TO BECOME
WIDESPREAD AS NEXT BATCH OF CLOUDS WILL BEGIN TO MOVE OVER THE AREA.
ONCE THIS WAVE MOVES THRU THIS MORNING...MODELS SHOWING FAIRLY
STRONG SUBSIDENCE. HOWEVER...FCST SOUNDINGS SHOW ATMOSPHERE BECOMING
MODERATELY UNSTABLE WITH SFC BASED CAPES 500-1000J/KG OVER THE
PLAINS THIS AFTN. GIVEN LOW FREEZING LVLS AND STRONG MID LVL FLOW
AROUND 40KT CANT RULE OUT A FEW SEVERE STORMS WITH HAIL UP TO ONE
INCH IN DIAMETER. EXPECT MAJORITY OF STORMS TO PRODUCE HVY RAIN AND
SMALL HAIL. WILL ALSO RAISE POPS A BIT FOR THIS AFTN AS WELL.
CONVECTION SHOULD DIMINISH THIS EVENING WITH LOSS OF HEATING.

.LONG TERM...BY THURSDAY MID-LEVEL CYCLONE/TROUGH IS STILL WOBBLING
OVER NEBRASKA AND THE DAKOTAS ACCORDING THE WRF AND GFS. MODELS ALSO
SHOW A DEEP SFC LOW IN N-CNTRL S DAKOTA AT 12Z/THU AND AN ATTACHED
COLD FRONT EXTENDING SWWRD ACROSS NWRN NEBRASKA AND SRN WYOMING. NOT
UNTIL SOMETIME THURSDAY AFTERNOON DO THE WRF AND GFS SHOW THIS
FRONTAL BNDRY SLIDING SWRD THRU NERN COLORADO. BEFORE THIS BNDRY
SLIPS SOUTH OF THE PALMER DIVIDE...SOMETIME BETWEEN 21Z/THU-
00Z/FRI...MODEL WIND FIELDS INDICATE SEVERAL HOURS OF LOW-LEVEL
E-NELY FLOW ON THE PLAINS. GFS CONTINUES THIS MODEST UPSLOPE FLOW
THRU 03Z/FRI...WHEREAS THE WRF TRANSITIONS TO DRIER W-NWLY/DOWNSLOPE
FLOW NOT LONG AFTER FROPA. REGARDLESS OF WHAT POST-FRONTAL WIND
PATTERN SETS UP...MOISTURE FIELDS INDICATE A GRADUAL DECREASE IN
HUMIDITY AND PRECIPITABLE WATER VALUES ON THURSDAY. FURTHERMORE QG
OMEGA FIELDS INDICATE WEAK LOW/MID-LEVEL UPWARD MOTION OVER THE CWFA
PRIOR TO FRONTAL PASSAGE...THEN A REVERSE TO SOMEWHAT STRONGER
DOWNWARD MOTION EVEN AS POST-FRONTAL UPSLOPE FLOW KICKS IN. RIGHT
NOW IT APPEARS THE BEST CHANCE FOR ANY CONVECTION/T-STORMS WILL BE
LATE MORNING THRU MID-AFTERNOON IN THE HIGH COUNTRY AND OVER THE FAR
EASTERN COUNTIES. AT SEVERAL POINTS ON THE PLAINS 18Z/THU CAPE
VALUES ABV THE LFC DERIVED FROM WRF SOUNDINGS IN THE 800-1400 J/KG
RANGE. HOWEVER I FOUND LOWER CAPE VALUES ON GFS SOUNDINGS...BUT
STORM RELATIVE HELICITY VALUES WERE SIGNIFICANTLY HIGHER. THEREFORE
WOULD NOT RULE OUT AN ISOLATED SEVERE T-STORM WITH FROPA BUT ANY
MORE THAN THAT ODDS NOT ALL THAT GREAT. WILL HOLD ONTO THE LOW POPS
AND THE SLIGHT CHANCE FOR T-STORMS...BUT WILL PRETTY MUCH END
T-STORM ACTVTY AROUND 00Z/FRI EXCEPT IN THE SERN CORNER OF THE CWFA
WHERE MOIST AND UNSTABLE SELY LOW-LEVEL FLOW WILL CONTINUE DURING
THE EVENING.

SFC TEMPERATURES ON THURSDAY LOOK ABOUT 4-5C WARMER THAN THOSE ON
WEDNESDAY...THOUGH STILL BELOW AVERAGE FOR THE DATE.

AS THE MID/UPR LEVEL LOW WOBBLES WWRD OVERNIGHT MODELS SHOW A WEAK
FRONTAL BNDRY SURGING INTO NERN COLORADO SOMETIME AFT 06Z/FRI.
CROSS-SECTIONS AND SOUNDINGS...PARTICULARLY THOSE OFF THE GFS SHOW
A MODEST JUMP IN BNDRY LAYER HUMIDITY VALUES POSSIBLY RESULTING IN
AREAS OF LOW CIGS AND FOG DURING THE ERLY MORNING HOURS. WHILE THIS
OCCURS MODERATELY STRONG DOWNWARD MOTION AT MID-LEVELS PASSES OVER
THE CWFA. SO NO PCPN OVERNIGHT WITH THE SURGE.

BELIEVE IT OR NOT BY FRIDAY MORNING MODELS STILL SHOW THIS SAME UPR
CYCLONE/TROUGH IN ABOUT THE SAME PLACE...BUT DURING THE DAY THEY
BEGIN TO MOVE EAST AS THE LARGE SCALE LOG JAM BREAKS DOWN OVER THE
CONUS. FLOW ALOFT BECOMES NWLY OVR COLORADO AND TEMPERATURES BEGIN
TO WARM AND HEIGHTS RISE AS THE UPR LVL RIDGE BUILDING OVER THE
GREAT BASIN MAKES A SLIGHT EASTWARD SHIFT. SFC TEMPERATURES ON
FRIDAY EAST OF THE MTNS PROBABLY NOT MUCH WARMER THAN THE DAY
BEFORE...BUT MTN AND HIGH VALLEY LOCALS WILL SEE A NOTICEABLE
WARM-UP WITH THIS SHIFT IN THE PATTERN.

WARMING AND DRYING CONTINUES ON SATURDAY...BUT WITH WEAK COLD AIR
ADVECTION AT MID-LEVELS DUE TO AMPLIFICATION OF THE GREAT BASIN
RIDGE MAY NOT SEE DAYTIME READINGS ON THE PLAINS TOO MUCH WARMER
THAN THE DAY BEFORE.

SUNDAY AND BEYOND...MADE NO CHANGES TO THIS PORTION OF THE FCST.

&&

.AVIATION...CLEARING SKIES AND LIGHT DRAINAGE WNDS HAVE ALLOWED SOME
PATCHG FOG TO DEVELOP OVER TERMINALS AND LOW LYING AREAS ATTM. VSBYS
MAY GO DOWN TO MVFR CAT FOR A TIME BUT DONT EXPECT WIDESPREAD FOG
EVENT AS NEXT WAVE APPROACHES FRONT RANGE AND CLDS AND MIXING SHOULD
KEEP THINGS STIRRED UP. ISOLD SHOWERS WILL REDEVELOP AND PASS OVER
LOCAL TERMINALS BTWN 12-16Z WITH MORE SHOWERS THIS AFTN. DESPITE
SHOWERS...CIGS/VSBYS SHOULD REMAIN IN VFR CAT. WITH SHOWERS...EXPECT
SOME ERRATIC WIND GUSTS WITH SPEEDS UP TO 40KT AND EVEN SOME SMALL
HAIL WITH THE STRONGER STORMS.  ACTIVITY WILL DIMINISH BY 03Z WITH
NORMAL DRAINAGE WNDS TNT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, May 30, 11:11 AM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT WED MAY 30 2007

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND PLAINS AGAIN THIS AFTERNOON. BRIEF HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS WILL ACCOMPANY THE STORMS. A FEW STORMS NEAR THE
FOOTHILLS AND OVER THE I-25 CORRIDOR MAY BECOME SEVERE WITH HAIL UP
TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH MOST OF THE PERIOD...ESPECIALLY OVER THE
MOUNTAINS AND FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/KOOPMEINERS

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.